Drought, Lumpkin
- When
- June 1, 12:00 AM EST to June 8, 11:59 PM EST
- Where
- Lumpkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.572, -84.003 (the zone’s center; the record gives no point)
Abnormally wet conditions continued through the month of June, prompting an end to the long-term drought conditions over north and central Georgia. Officially, only Lumpkin and White counties remained in the D2 Severe Drought through the first week of June, and then were removed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Abnormally wet conditions continued through the month of June, prompting an end to the long-term drought conditions over north and central Georgia. Officially, only Lumpkin and White counties remained in the D2 Severe Drought through the first week of June, and then were removed.
In total for the month, rainfall amounts ranged between 3 to 20 inches, with a majority of north and central Georgia receiving widespread 5 to 15 inches. These widespread amounts were 150 to 400 percent of normal. Rainfall deficits at the official climate sites generally fell below 10 inches for the previous 365-day period, or generally 85 to 100 percent of normal. The 90-day rainfall deficits continued to reflect the drought recovery period, with rainfall amounts at all locations ranging from 97 to 177 percent of normal.
By the end of June, reservoirs in north and central Georgia were continuing to recover or were considered to be at or above summer full pool. Lake Allatoona, West Point, and Carters ended the month at or slightly above summer pool elevation. Lake Lanier was still slow to fill, ending the month approximately 6.5 feet below summer pool.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 31, 10:47 PM EST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 1147 PM EDT Wed May 31 2017 .UPDATE... Forecast is on track with little changes made this late evening. Most high clouds are streaming across central GA. Given clear skies across portions of GA, especially the northern tier, combined with a decoupled atmosphere and sufficient dew point depressions, went ahead added patchy fog in for the early morning. However, do not anticipate widespread coverage. && .PREV DISCUSSION... /Issued 757 PM EDT Wed May 31 2017/ UPDATE... Forecast is on track. Shower/thunderstorm activity has quickly diminished the last couple of hours with much of the activity confined to eastern central GA. Anticipate the remaining precipitation to dwindle the next hour or two. Expect a quiet and calm night. PREV DISCUSSION... /Issued 303 PM EDT Wed May 31 2017/ SHORT TERM /Tonight through Thursday Night/... Morning swath of shower coverage across central portions of the CWA has further scattered out along a rather diffuse nearly stationary front and some possible lingering outflow boundaries. Some locations near the northern and southern edges of the previous precip/cloud shield has come to reach convective temps in the last hour or two and now initiating some isolated shower/storm development. Not thinking coverage will be as widespread or as intense in strength as yesterday given a slightly less unstable regime, though with some attainable pockets of nearly 2000 J/kg SBCAPE will continue possibility of a few strong to severe with again hail and wind as main threats. Cannot rule out anywhere in CWA since the drier air to the north is still slow to advect southward. By Thursday afternoon aforementioned drier air should finally shift south and confine the enhanced moisture field to central Georgia. Have limited pops accordingly. Some strong storms are again possible, mainly along and south of Columbus to Macon area. Temps should moderate to slightly above normal given expected less cloud coverage during the peak heating hours. Baker LONG TERM /Friday through Wednesday/... No major changes to the long term forecast. Previous long term discussion follows... 17 LONG TERM /Thursday Night through Tuesday/... An upper trough moving across the Great Lakes and southern Canada pushes a frontal boundary into GA and somewhat drier air spreads into the northern zones. Moisture rapidly returns during Friday afternoon and evening and chance pops look good from that time through Monday. However the pattern remains unsettled with short waves tracking across the southeast in the moist west to southwest flow. Also...the remnants of the frontal boundary should help to focus thunderstorms. The pattern should begin to change by the end of the period as a strong upper low deepens into the Great Lakes. This should push dry air farther into the state with convection ending from the north Monday and mostly dry for Tuesday. 41 AVIATION... 00Z Update... VFR conditions expected through the TAF period as high pressure tries to build into the area from the north. Shower/thunderstorm activity has diminished this afternoon with only scattered convection noted well south of the TAF sites. Anticipate a quiet night with light westerly winds and lingering convective debris. Cirrus will continue to stream into central GA through the overnight. With the surface high to the north, winds will try to veer to the NNE by the morning. However the surface reflection and strength of the pressure gradient edging eastward may be too weak to yield that shift. So have kept ATL NNW. CU development will initiate by mid day with the best precipitation coverage across CSG/MCN with a residual boundary draped to the south. //ATL Confidence...00Z Update... Medium on NE wind shift tomorrow for KATL. High on all else. 26 && .PRELIMINARY POINT TEMPS/POPS... Athens 85 64 86 64 / 50 20 5 5 Atlanta 84 66 84 67 / 60 20 10 10 Blairsville 81 57 80 58 / 40 20 5 5 Cartersville 84 62 85 63 / 40 20 5 5 Columbus 84 68 85 68 / 50 20 60 20 Gainesville 82 64 83 64 / 50 20 5 5 Macon 82 66 86 67 / 50 20 40 20 Rome 87 61 86 62 / 40 20 10 5 Peachtree City 83 63 85 64 / 70 20 20 10 Vidalia 89 69 87 70 / 40 30 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM....17 AVIATION...26
Hazardous Weather Outlook National Weather Service Peachtree City GA 851 PM EDT Wed May 31 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-020100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 851 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A moist and unstable air mass will remain over north and central Georgia through the weekend. There will be a chance of showers and thunderstorms each day...a few storms possibly severe. Some drying is expected for late Monday into Tuesday as a front sinks through central Georgia. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701372, 701373.